by Neil Bauman, Ph.D.
A man asked,
If Ibuprofen (Advil), Aspirin, Naproxen (Aleve), and Acetaminophen (Tylenol) are ototoxic, what’s safe for over the counter pain relief?
I don’t keep track of all the over-the-counter (OTC) pain relievers or any other drugs for that matter. I just keep track of drugs with ototoxic side effects. As a result, I can’t tell you the drugs that are “safe to take”.
However, the above drugs you mention, although all ototoxic, when taken in low doses and for short periods are probably not going to cause severe or permanent ototoxic side effects. But taken in higher doses, for longer periods or taken regularly in lower doses over a period of months can and do damage ears.
Instead of taking drugs for pain, why don’t you first consider natural alternatives. These differ depending on the pain. For example, for minor pains, I just tough it out. Hot packs and cold packs work in many cases. Depending on the source of pain, I use a chiropractor. Then too, there are a number of herbs for pain—again depending on the source of pain—for example, Feverfew is good for headaches. Sometimes you really need bed rest. Other times you really need exercise. All these things are safer alternatives than drugs—and none of them cause ototoxic side effects.
Another man asked, “Please send me in order the ototoxicity ranking of the below drugs so if I have to take one I can consider my options. But first let me guess. I promise I haven’t goggled any of this. This is my own experience. In order of ototoxicity:
That’s was a good attempt. It goes to show how everyone’s experience is different. However, on the average, here’s my order—from least ototoxic (Class 1) to most ototoxic (Class 5)
- Acetaminophen (Tylenol) (normally Class 2—but can be class 5)
- Acetylsalicylic acid (Aspirin, Excedrin) (Class 2)
- Ibuprofen (Advil, Motrin) (Class 3)
- Naproxen (Aleve) (Class 4)
Now let’s look at these drugs in more detail so you have a better understanding of their ototoxic ranking.
Acetylsalicylic acid (Aspirin) almost always causes temporary side effects (tinnitus and hearing loss). So if you take it and notice increased tinnitus and reduced hearing, when you get off it, your tinnitus should go away in 3 or 4 days and your hearing return in a week or so. Also, typically you need to take 6 or more Aspirin a day to get tinnitus (unless you are particularly sensitive to Aspirin). So if you don’t take too much per day, this is probably the way to go.
Acetaminophen (Tylenol) in normal doses for short periods (i.e. a couple of weeks or less) shouldn’t give you any problems. But recent research has shown that taking Acetaminophen regularly (say a couple of times a week for a year) increases your risk of hearing loss 99%. Thus if you only take it occasionally or for short periods at normal doses, it shouldn’t bother your ears much if at all. Note, taking Acetaminophen in very high doses for 2 or more months can cause massive hearing loss—hearing loss so bad you will need a cochlear implant, if it doesn’t kill your liver first.
If I were going to take one of the above drugs, it would be one of those two. Naproxen and Ibuprofen are more ototoxic and since their side effects can be permanent, I put them at the bottom of the list.